Search

Last updated: Acute Kidney Injury…
on 10 Apr 2017

December 2014

Probable NSAID Induced Nephrotic Syndrome: Minimal Change Disease

Timothy Evans MRCS and Yogita Aggarwal MRCP, specialist registrars.

Introduction:  NSAIDS are commonly used simple analgesia which can be bought over the counter.  They are associated with many complications.  NSAID-induced minimal change disease is a complication which can be missed on initial presentation due its relative prevalence, and the need to take a detailed history in order to identify a precipitant.    The case discusses a recognised complication of NSAIDS, NSAID-induced adult minimal change disease.

The case:  A previously well 54 year old male presented with a 4 day history of noticeable peri-orbital swelling and intense lethargy.  

His symptoms had started 3 months earlier when he had complained of mechanical lower back pain due to sciatica (MRI confirmed).  He was advised to take regular naproxen, tramadol and paracetamol till his symptoms settled.  After 3 days of regular naproxen, he noticed a widespread macular-papular rash on his torso and limbs, and immediately stopped taking the naproxen.  He continued taking paracetamol and tramadol as he had tolerated these on previous occasions.  The rash spontaneously settled over the following few days.

On questioning, the patient was retrospectively aware that over the 4 weeks prior to his presentation, his abdomen had become more bloated, and that his clothing had become significantly looser.  Further, despite having lost his appetite, his weight had only fallen by 3 pounds.  His bowel habits had also reduced and he felt he was constipated all the time.  Urine volumes were unchanged.  The patient was not aware of any other symptoms on systems review and was not taking any other regular medications.

On examination the patient had a reduced JVP, BP 110/70 and evidence of pitting peripheral oedema at his ankles and sacrum.  His chest was clear to auscultation, and his abdominal examination was commented on as being unremarkable.  There was no evidence of his earlier macular-papular rash.

Admission laboratory results revealed hyponatraemia, hypoalbuminaemia, with acute kidney injury and a positive urine dipstix analysis for heavy proteinuria, see below. 

  1. Urine dipstix - 4+ protein and trace of blood only.  Confirmed on repeat.
  2. Na 121mmol/L (very low)
  3. Creat 150mol/L.  Previous renal function was normal – eGFR > 90ml/min/m3 6 months earlier.
  4. Albumin 30g/L (very low)
  5. Random cholesterol 7.2mmol/L (very high)
  6. Urine albumin:creatinine (ACR) 42mg/mmol equivalent of just over 0.5g protein per litre of urine passed.  **NOT IN KEEPING WITH URINE DIPSTIX RESULT**
  7. The remainder of the liver profile, FBC + differential and clotting screen were normal.

The working diagnosis:  Clinically the patient had nephrotic syndrome of unknown aetiology.  As part of his ongoing work-up the patient had the following investigations;

  1. Renal immunology - normal or negative.  Tests sent included:  ANA, ENA, DsDNA, Complement, Serum free light chains and Kappa:Lambda, Urine Bence Jones protein, Immunoglobulins GAM.  
  2. Urine microbiology screen - negative.
  3. Renal virology screen - normal/negative.  Tests sent included hepatitis and HIV screen.  HTLV is considered in at risk individuals. 
  4. Renal US scan - 2 normal sized kidneys and normal renal Doppler flow.
  5. HBA1c - low normal range.
  6. Full metabolic screen: vitamin D levels, thyroid screen, lipid profile
  7. As the first urine ACR was inconsistent with the working diagnosis, a repeat urine ACR was requested and this showed 400mg/mmol (approx. 5.5g protein/litre of urine) consistent with nephrotic range proteinuria. 
  8. CT and US imaging - see below
  9. ?Echocardiogram

Whilst the results of the above were processing, the patient started to retain more fluid and develop gross pitting peripheral oedema, worsening renal function and hypoalbuminaemia.  He had clinically developed bilateral moderate pleural effusions and moderate ascites, which were confirmed on investigative non-contrast CT and US whole body imaging.  No other abnormality, such as organomegaly or lymphadenopathy, was demonstrated.  His echocardiogram showed a sliver of pericardial fluid but otherwise normal cardiac function.   He was clinically hypovolaemic and was given 0.45% sodium chloride fluid replacement with diuretics.  Electrolytes, such as serum potassium, magnesium and calcium were replenished whilst he was being diuresed.  Diuresis was also required to improve visualisation of the kidneys pre-renal biopsy.

Confirming the histological diagnosis: Given that the patient had biochemical and clinical evidence of nephrotic syndrome, a renal biopsy was performed.  The renal biopsy showed findings consistent with minimal change disease:

  • essentially normal kidney tissue with no evidence of any mesangial proliferation
  • the immunofluorescence showed very minimal C3 mesangium deposition, and
  • the electron microscopy showed classical changes - diffuse podocyte effacement and loss of the slit diaphragms.  

 

Outcome:  Once the results of the renal biopsy were available, a diagnosis of minimal change disease was made most likely due to NSAID exposure, especially given the macular-papular eruptions following NSAID ingestion.  The patient was started on high-dose Prednisolone (60mg OD) and achieved complete biochemical and clinical remission within 4 weeks.  The steroids were gradually weaned over 4 months before being completely withdrawn.   The patient was advised to avoid further NSAID use.  

 

Learning points from the case:

  1. The initial urine ACR was not consistent with the urine dipstix analysis or the renal biopsy findings. This may have been due to sampling error.  A repeat urine ACR showed nephrotic range proteinuria.   THUS have a low threshold to repeat tests if they do not fit with the clinical picture.
  2. A complete history clinched the potential aetiology in this case of nephrotic syndrome.
  3. NSAIDs should be used with extreme caution and even avoided in renal patients as more commonly they can cause an acute kidney injury (AKI) due to a reduction in renal blood flow, interstitial inflammation and papillary necrosis. 

Discussion:  To avoid repetition, there is a comprehensive summary about nephrotic syndrome (NS) and minimal change disease found at http://www.renalmed.co.uk/database/nephrotic-syndrome written by expert international specialists Drs Peter Topham and Richard Glassock.

 

References: 

  1. Kleinknecht D. Interstitial nephritis, the nephrotic syndrome, and chronic renal failure secondary to nonsteroidal anti-inflammatory drugs. Semin Nephrol. 1995 May;15(3):228-35.
  2. Carmichael J and Shankel SW.  Effects of nonsteroidal anti-inflammatory drugs on prostaglandins and renal function.  The American Journal of Medicine. 1985 June:78(6):992-1000


Back To Index